Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
131 Doctors are Online

Smelling bad odor. Taken Ciprofloxacin and Fluticasone propionate nasal spray. Is it due to hypothyroidism?

User rating for this question
Very Good
Answered by

Pediatrician, Infectious Diseases
Practicing since : 2005
Answered : 1528 Questions
I have been smelling an odd odor, comes and goes but usually several times a day, in different locations (home, work, car. The best description to me is it smells like plywood, kind of noxious, a chemical feature.

My GP told me to stop using Neti Pot for two weeks, put me on Ciprofloxacin XXXXXXX 500Mg Tab and Fluticasone Propionate Nasal Spray. I did exactly that (in December), no change. He was not sure of any other treatment to prescribe, said my sinuses looked normal. Any suggestions on what this might be or why?
Posted Sun, 22 Apr 2012 in Ear, Nose and Throat Problems
Answered by Dr. Hema Yadav 2 hours later
Hello ,
Thanks for posting your query.
The condition you are suffering from is a type of dysosmia i.e disorder of perception of smell more likely either,
1. phantosmia (perception of bad odour that are not present in fact i.e olfactory hallucinations)
Phantosmia most often occurs as a result of a head injury or upper respiratory infection. It can also be caused by temporal lobe seizures, sinusitis, brain tumors, migraine, Parkinson's disease and stroke.
2. Parosmia ( abnormal or distorted perception of a normally present odour)
Parosmia can occur with damage to the olfactory system, such as after a severe respiratory infection. In this situation, there's usually also a loss of sense of smell.

It is likely that you might have suffered from a bad inflammation in your sinuses or nasal passages then there is no specefic treatment for it.However it is advisable to rule out any neurological cause mentioned above by consulting a neurologist.

You may also acquire additional help and information on the following link.
WWW.WWWW.WW Hope I have answered your query.

Above answer was peer-reviewed by
Follow-up: Smelling bad odor. Taken Ciprofloxacin and Fluticasone propionate nasal spray. Is it due to hypothyroidism? 4 hours later
Is it possible these symptoms are related to hypothyroidism?
Answered by Dr. Hema Yadav 9 hours later

Thanks for follow up.

Yes, Hypothyroidism can cause parosmia but it’s not a common cause and neither is parosmia a common symptom of hypothyroidism. So unless you have other common features of hypothyroidism like, weight gain, increased fatigue and sleep, dry itchy skin, decreased sweating, intolerance to cold, muscle pain or cramps, depression, constipation, hoarse voice , hormonal and lipid disturbances, bradycardia or ECG (Electrocardiogram) changes or low T4, T3 on blood tests etc.

You cannot attribute the parosmia totally to hypothyroidism. But if you have any of these symptoms, a simple blood test (serum T4 T3 TSH) can rule out this condition.

Hope I have answered your query.

Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to

The user accepted the expert's answer

Ask an ENT Specialist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor